Virginia, 2020

Flash Flooding and Heavy Rain in Virginia, August 11, 2020

August 11, 2020 · NWS AKQ · 5 events in 3 counties and zones

Scattered thunderstorms associated with a trough of low pressure produced heavy rain which caused flash flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with a trough of low pressure produced heavy rain which caused flash flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 11, 2:00 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
300 PM EDT Tue Aug 11 2020

.SYNOPSIS...
High pressure remains near the coast through Friday. A trough
of low pressure developing across the area will gradually
increase the chance for showers and thunderstorms each day.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 210 PM EDT Tuesday...

Areas of convection developing now...about where the hi-res
models suggested...over the Piedmont...INVOF NE NC and over
interior of the lower MD ern shore. Partly cloudy through this
evening w/ ISOLD-SCT tstms which may contain locally heavy
downpours (poss flooding of urban/poor drainage areas) and brief
gusty winds. Might be ISOLD lingering SHRAs overnight...otw
partly cloudy w/ poss patchy FG/ST late. Lows mainly 70-75F.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 300 PM EDT Tuesday...

Another day similar to Mon/today expected Wed as a sfc trough
lingers back near the mountains and hi pres remains in the wrn
Atlantic. The day may begin w/ patchy FG/ST...then expecting SCT
SHRAs/tstms to develop from midday/early afternoon and continue
through the evening hours. Localized heavy
rain/(flooding?)...gusty winds once again the main threat. Highs
in the u80s-around 90F...except m80s at the beaches.

Trough aloft will become established INVOF OH/TN Valleys
Thu-Fri. Tropical moisture will be increasing over the region
leading to a high confidence for SHRAs/tstms. Given the recent
overall wet wx pattern so far this month...flooding will likely
become more of a concern due to PW's well above normal. Heavy
rain and poss slow movement to the SHRAs/tstms will contribute
to that threat. Otw...mostly cloudy w/ highs Thu in the m80s
then Fri in the l-m80s. Nighttime lows mainly 70-75F.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 120 PM EDT Tuesday...

The extended period will remain unsettled. A slow moving weak
upper level trough from the OH/TN Valleys (Fri night) will
track across the FA this weekend into early next week.
Meanwhile...hi pres will sit nearly stationary over the wrn
Atlantic. Models suggest plentiful moisture through much of the
period and there will likely be a sfc frontal boundary sitting
over the local area (dissipating Mon-Tue). Expecting rather
widespread coverage of SHRAs/tstms from Fri night through the
weekend w/ locally heavy rain and poss flooding. A transition to
more typical Summer conditions (and mainly diurnal pcpn) likely
to occur Mon- Tue. Otw...VRB clouds-mostly cloudy through the
period. Highs Sat/Sun mainly in the l-m80s...lows mainly in the
u60s-l70s. Highs Mon-Tue in the mid-upr 80s.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 100 PM EDT Tuesday...

Other than ISOLD tstms this afternoon/early this evening and
patchy FG/ST again late tonight/early Wed...VFR conditions
expected through the 18Z TAF forecast period. Outside of
scattered afternoon/evening tstms Wed...which could result in
brief flight restrictions...mainly VFR conditions expected.
There is increased confidence for higher chances of SHRAs/tstms
Thu through the weekend.

&&

.MARINE...
As of 245 PM EDT Tuesday...

Quiet marine conditions continue this afternoon with high pressure
centered well offshore and a weak lee trough in place across inland
areas. Winds are generally southerly between 5-10 knots over the
Ches Bay with winds averaging 10-15 knots offshore. Waves are around
1 foot with seas offshore aob 2 ft.

A modest increase in SSE winds 10-15 knots this evening for the bay
will subside back to 5-10 knots overnight. Expect a similar pattern
to persist Wednesday into Thursday with some potential for mainly
afternoon and evening thunderstorms. Weather becomes increasingly
unsettled Friday into the weekend as a front and weak low pressure
impact the region. A period of onshore/ENE winds is expected in the
wake of the front with the potential for seas to build to 4-5 ft
offshore from late Saturday into early next week.

&&

.EQUIPMENT...
As of 120 PM EDT Tuesday...

KAKQ radar back in service. Additional maintenance is planned
Wed and/or Thu (wx permitting).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...ALB/MPR
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...ALB
MARINE...AJB
EQUIPMENT...AKQ
Hazardous weather outlook, Aug 11, 2:09 PM EST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
309 PM EDT Tue Aug 11 2020

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-121915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
309 PM EDT Tue Aug 11 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Isolated to scattered evening thunderstorms are expected. Any storm
will be capable of producing gusty winds and heavy downpours. Minor
flooding is possible in any slow moving downpour.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday.

Scattered mainly afternoon and evening thunderstorms are expected
Wednesday. More widespread showers and thunderstorms are likely
Thursday through the weekend. Periods of locally heavy rainfall and
flooding of poor drainage and urban areas are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 2:09 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
309 PM EDT Tue Aug 11 2020

VAZ099-112000-
Accomack-
309 PM EDT Tue Aug 11 2020

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTH CENTRAL ACCOMACK
COUNTY...

At 308 PM EDT, a thunderstorm with heavy rain was located near
Parksley, or 17 miles south of Pocomoke City. The storm is nearly
stationary.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Parksley, Bloxom, Hallwood, Mappsville, Wallops Island, Nelsonia,
Temperanceville, Modest Town, Oak Hall, Clam, Guilford, Assawoman and
Atlantic.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3796 7556 3788 7544 3770 7559 3778 7576
TIME...MOT...LOC 1908Z 048DEG 2KT 3782 7558

05
Special weather statement, Aug 11, 2:56 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
356 PM EDT Tue Aug 11 2020

VAZ095-098-112030-
Norfolk/Portsmouth-Virginia Beach-
356 PM EDT Tue Aug 11 2020

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT...SOUTHEASTERN CITY OF
NORFOLK AND THE NORTHWESTERN CITY OF VIRGINIA BEACH...

At 355 PM EDT, a thunderstorm with heavy rain was located near
Virginia Wesleyan University. the storm is nearly stationary.

Rainfall amounts of 1 to 2 inches and wind gusts to 30 mph are
possible with this storm.

Locations impacted include...
Virginia Beach, Virginia Wesleyan University, Regent University,
Kempsville, Norfolk, Norfolk International, Rudee Heights, Princess
Anne Plaza, Oceana NAS, Macons Corner, Bayside, Oceana, Dam Neck,
North Virginia Beach, Gallups Corner and London Bridge.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3678 7595 3680 7621 3680 7622 3682 7622
      3694 7619 3695 7597
TIME...MOT...LOC 1955Z 316DEG 1KT 3689 7609

05
Special weather statement, Aug 11, 2:59 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
359 PM EDT Tue Aug 11 2020

VAZ065-112030-
Mecklenburg-
359 PM EDT Tue Aug 11 2020

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN
MECKLENBURG COUNTY...

At 358 PM EDT, a thunderstorm with heavy rain was located over
Clarksville, or 11 miles east of Virgilina. The storm is nearly
stationary.

Wind gusts in excess of 30 mph and rainfall amounts of up to 1 inch
are possible with this storm.

Locations impacted include...
Clarksville, Nelson, Richardson, Buffalo Junction, Finchley, Eppes
Fork, John H Kerr Reservoir and Keats.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

If you are on or near Kerr Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike more than
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to a safe shelter.
Do not be caught on the water in a thunderstorm.

LAT...LON 3666 7860 3664 7858 3664 7856 3670 7854
      3655 7829 3654 7830 3654 7868 3658 7870
TIME...MOT...LOC 1958Z 320DEG 4KT 3659 7857

05
Special weather statement, Aug 11, 3:27 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
427 PM EDT Tue Aug 11 2020

NCZ013-014-112115-
Hertford-Gates-
427 PM EDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HERTFORD AND WESTERN
GATES COUNTIES...

At 427 PM EDT, a strong thunderstorm was located near Cofield, or
near Ahoskie, moving north at 15 mph.

Wind gusts around 40 mph are possible with this storm.

Locations impacted include...
Ahoskie, Gatesville, Gates, Winton, Cofield, Harrellsville, Roduco,
Tunis, Eure, Easons Crossroads, Newsome Store, Chowan Beach,
Mapleton, Hazelton, Buckland, Oak Villa, Bartonsville, Rays Beach,
Barretts Crossroad and Brantleys Grove.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3648 7707 3652 7669 3624 7672 3624 7695
TIME...MOT...LOC 2027Z 177DEG 14KT 3631 7688

EI
Special weather statement, Aug 11, 3:48 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Wakefield VA
448 PM EDT Tue Aug 11 2020

VAZ095-098-112130-
Norfolk/Portsmouth-Virginia Beach-
448 PM EDT Tue Aug 11 2020

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT ...THE CITY OF
NORFOLK AND THE NORTHERN CITY OF VIRGINIA BEACH...

At 447 PM EDT, thunderstorms with heavy rain were located along a
line extending from Ocean View to 7 miles northeast of Kempsville to
near Princess Anne. The storms are nearly stationary.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Virginia Beach, Virginia Wesleyan University, Ocean View, Kempsville,
Norfolk, Norfolk International, Norfolk NAS, Norview, Rudee Heights,
Princess Anne Plaza, Alanton, Oceana NAS, Macons Corner, Bayside,
Oceana, Wards Corner, Dam Neck, North Virginia Beach, Gallups Corner
and London Bridge.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3676 7591 3676 7612 3683 7617 3691 7634
      3697 7627 3693 7594 3690 7594 3685 7593
TIME...MOT...LOC 2047Z 255DEG 2KT 3693 7626 3688 7605 3680 7602

05
Special weather statement, Aug 11, 4:28 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
528 PM EDT Tue Aug 11 2020

VAZ095>097-112215-
Norfolk/Portsmouth-Suffolk-Chesapeake-
528 PM EDT Tue Aug 11 2020

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT ...THE SOUTHERN CITY OF
NORFOLK...THE NORTHWESTERN CITY OF CHESAPEAKE...THE CITY OF
PORTSMOUTH AND THE NORTHEASTERN CITY OF SUFFOLK...

At 527 PM EDT, thunderstorms with heavy rain were located from Deep
Creek to Norfolk, moving northeast at 10 mph.

Wind gusts around 40 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Churchland, Old Dominion University, Norfolk State University,
Downtown Norfolk, Deep Creek, Downtown Portsmouth, Norfolk,
Chesapeake, Portsmouth, Suffolk, Ghent, Cradock, Bowers Hill,
Norview, Western Branch, South Norfolk, Portlock, Huntersville,
Herberts Corner and Deanes.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees,
and blowing around trash cans, potted plants, lawn furniture, and
other light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3669 7652 3694 7648 3688 7620 3684 7622
      3683 7623 3683 7622 3664 7632
TIME...MOT...LOC 2127Z 215DEG 9KT 3676 7639

EI

The radar

The Norfolk radar (KAKQ), 55 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Chesapeake (C)

When
August 11, 4:45 PM EST to 6:30 PM EST
Where
Chesapeake (C) County, 0.89 mi SE of Boone to 0.69 mi SE of Boone
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.820, -76.420

Water over the roadway reported near Chesapeake Square Mall.

Flash Flood, Virginia Beach (C)

When
August 11, 4:45 PM EST to 5:45 PM EST
Where
Virginia Beach (C) County, 2.61 mi WSW of North Virginia Beach to 2.8 mi WSW of North Virginia Beach
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.880, -76.040

Water over the roadway reported along Great Neck Road.

Flash Flood, Norfolk (C)

When
August 11, 5:15 PM EST to 6:15 PM EST
Where
Norfolk (C) County, 1.49 mi SSW of Norfolk to 1.63 mi SSW of Norfolk
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.850, -76.280

Several streets were flooded in the city of Norfolk.

Heavy Rain, Norfolk (C)

When
August 11, 5:25 PM EST
Where
Norfolk (C) County, 2.65 mi SE of Ocean View
Reported by
Trained Spotter
Coordinates
36.920, -76.220

Rainfall total of 2.55 inches was measured in 90 minutes at (2 NW) ORF.

Flash Flood, Norfolk (C)

When
August 11, 5:30 PM EST to 6:30 PM EST
Where
Norfolk (C) County, 1.66 mi W of Norfolk to 1.52 mi W of Norfolk
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.870, -76.300

Water was reported almost up to car windows near Redgate Avenue in the Ghent area of Norfolk.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918148, 918149, 918150, 918152, 918151.